FDA Warning for Kava
The Food and Drug Administration (FDA) released a statement warning consumers about products that contain the herb kava. This statement was prompted by several reports from Europe and the United States linking serious liver-related injuries to use of kava-containing supplements. More than 25 cases of hepatitis, cirrhosis, and liver failure have been cited, with four individuals requiring liver transplants. While some countries have elected to remove kava and kava-containing products from the shelves, the FDA has not issued a mandate forcing retailers and supplement companies to pull these products off the U.S. market.
The safety of kava has been scrutinized by a number of different government and consumer agencies. As of this writing, no conclusive evidence has been presented to prove kava causes damage to the liver in otherwise healthy individuals. An analysis by toxicologist Donald Waller, Ph.D., Professor of Pharmacology and Toxicology at the University of Illinois at Chicago, concluded that many of these cases of liver damage may have been explained by concomitant use of alcohol or drugs, which are known to damage the liver. He stated that only a few cases appeared to be directly linked to the use of kava.
Based on these new recommendations by the FDA, several U.S. supplement associations have urged their members to voluntarily issue new labels warning about the potential risks and recommending that consumers who use alcohol, take medications, or have a history of medical problems consult a physician before using kava. They have also recommended that consumers taking kava be warned to seek medical help if signs of liver toxicity develop, such as jaundice (yellowing of the skin), nausea, abdominal pain, or loss of appetite. The FDA notes it will continue to investigate the relationship between kava and liver disease, and will alert consumers if any new information appears.
Despite the lack of firm proof that kava can cause liver damage, the FDA’s warnings should be taken seriously. Those taking kava or considering taking kava should consult a physician to determine if any underlying condition exists that might render the use of this herb too risky.
Darin Ingels, ND, MT (ASCP), received his bachelor’s degree from Purdue University and his Doctorate of Naturopathic Medicine from Bastyr University in Kenmore, WA. Dr. Ingels is the author of Garlic and Cholesterol: Everything You Need to Know (Prima, 1999) and Natural Treatments for High Cholesterol (Prima, 2000). He currently is in private practice in Westport, CT, where he specializes in environmental medicine and allergies. Dr. Ingels is a regular contributor to Healthnotes and Healthnotes Newswire.
Copyright © 2002 Healthnotes, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.